Minnesota, 2004

Tornadoes and Hail in Minnesota, August 29, 2004

August 29, 2004 · NWS MPX · 4 events in 2 counties and zones

2 tornado, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 29, 1:15 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 29, 1:15 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
215 PM CDT SUN AUG 29 2004

.DISCUSSION...
JUST GETTING A PEEK AT 18Z RUC AND IT CONFIRMS THAT INITIATION IS
STILL QUITE LIKELY 22Z IN WCNTL MN. INTERESTING MESOSCALE SITN
DEVLOPING THIS AFTN. BAND OF RA/SHRA CONT TO MOV EAST ACRS CNTL/ERN
MN IN NARROW WAA REGIME AHEAD OF LEAD VORT SWINGING THRU NCNTL MN.
MDLS WERE A LITTLE UNDERDONE ON THIS GUY...AND NOW THAT THEY HAVE
LATCHED ON...SEEM TO EMPHASIZE A LOT OF ITS UPR FORCING AND CARRYING
EAST AWAY FROM FRONTAL ZONE STILL DRAPED FROM GFK TO ABR TO HON.
THOUGHT CURRENT BAND OF RA MAY BE THE ONLY SHOW IN TOWN...BUT WV
LOOKING QUITE INTERESTING AS SMALL BUT POTENT AREA OF
DARKENING/DRYING RAPIDLY DROPPING THRU ND...REPRESENTING NOSE OF H25
JETSTREAK OF 85KT AND UPR PV CENTER. AS THIS CROSSES FRONTAL
ZONE...FRONTOGENETICAL CIRCULATIONS EXPECTED TO INCREASE LATE THIS
AFTN AMIDST MODESTLY UNSTABLE ATMS CHARACTERIZED BY ML CAPES OF 750
J/KG AND MU CAPES APPROACHING 1500 J/KG. INTERESTING TO WATCH WOOD
LAKE (MN) PROFILER IN ADVANCE OF THIS FEATURE...AS MID LVL (H7) FLOW
HAS RAPIDLY BACKED AND INCREASED TO 40KT...INDICATIVE OF A STILL
FAIRLY SUBSTANTIAL H7/H5 TROF TO PASS THRU CWA THRU 09Z. POCKETS OF
CU NR JMS ALONG FRONTAL ZONE CURRENTLY GETTING A LITTLE AGITATED AS
UPR FORCING ARRIVES. THINK AS THE FRONT MOVES INTO WRN MN
22Z-00Z...SCT TSRA WL DVLP...AND WITH COLD H5 TEMPS (-16C) AND LOW
WBZS (8500FT AGL)...HAIL WILL BE PREVALENT WITH ANY DECENT CELL.
TSRA DVLPMNT ALSO SUPPORTED IN 18Z RUC BLOSSOMING OF DIFF THETA E
ADV IN WRN MN IN LEFT EXIT OF JET STREAK. WL ALSO NEED TO WATCH SW
FLANK OF CRNT RA BAND...AS EYEING THE VIS LOOP SHOWS PLENTY OF
ISENTROPIC LIFT AS THAT STRENGTHENING LLVL FLO LIFTS UNSTABLE
PARCELS OVER THE RAIN COOLED BL. COULD BE SOME ELEVATED HAILERS IN
SW MN INTO CNTL MN WITH THIS AS WELL THRU LATE AFTN.

ANOTHER BKN LINE OF TSRA SHUD TRAVERSE CWA THIS EVE WITH SCT SVR
THREAT RAPIDLY DIMINISHING AS IT MOVS INTO ERN MN WITH LOSS OF
INSTABILITY. STRENGTH OF SYS LIFT INVOLVED REQUIRES MAINTENANCE OF
LIKELY POPS IN ERN 2/3 OF CWA...ONCE STORMS DVLOP AND BEGIN TO MOVE.

HI PRES AND STRONG SUBSIDENCE ON IN RIGHT EXIT OF JET MOVS OVR
TOMORROW WITH STRONG CONV-Q VECS IN ALL LVLS.  LIKELY SOME HI BASED
AFTN CU...AND MIXED ETA H85 TEMPS TO THE SFC FOR MAX TS...WHICH
ENDED UP VRY CLOSE TO MOS. A REAL GEM OF A DAY.

PLENTY OF UNCERTAINTY BEGINNING TUES INTO WED. GFS CONT TO INDICATE
A MCV/CONV INDUCED VORT BLOSSOMING IN CO PLAINS ON TUE AND WORKING
INTO CWA WED/WED NIGHT. CANT DECIDE WHETHER THIS IS REAL OR
EVOULUTION OF SOME GRID SCALE FEEDBACK. WL HOLD ON POPS FOR NOW FOR
WED...DESPITE GFSS PERSISTENCE WITH THIS FEATURE. TUES HAS MN IN
SWODY3 SLGT RISK. NOT MUCH GOING FOR US AS FAR AS TSRAS...OTHER THAN
A NOCTURNAL MCS TUES NIGHT IN SRN CAN WHICH MAY HOLD TOGETHER AS
FALLS SOUTH VIA THE H8-H3 THICKNESSES INTO NRN CWA IN AFTN AMIDST
MODEST WAA REGIME ARND CNTL PLAINS RIDGE. GFS/ETA DO LAY AN H85
THETA-E RIDGE ARND MID LVL RIDGE INTO CWA WITH PARAMETERS HI ENUF TO
SUPPORT AT LEAST SCT CONVECTION...SO DREW SOME 30 POPS IN ACCORDANCE
WITH THIS THETA-E/THICKNESS RIDGE. BUT AGAIN...LLVL MOISTURE IS
PALTRY AND SHALLOW. WL BE WARMER WITH TEMPS FINALLY BACK INTO THE
80S.

EXTENDED FORECAST...WEDNESDAY NIGHT THROUGH SUNDAY
ALL LONG RANGE MODELS IN AGREEMENT RE UPCOMING TRANSITION FROM WRN
RIDGE WITH WEAK SHORT WAVES ATOP RIDGE...MORE TO A SWLY FLOW REGIME.
GFS SUGGESTS PHASING OR ARCTIC AND POLAR JETS WITH BROAD AND DEEP
UPPER TROUGH DEVELOPING WELL SWD INTO THE NORTHWEST AND NORTH
CENTRAL STATES...WHILE UKMET AND ECMWF KEEP JETS SOMEWHAT DISTINCT
AND THUS BROAD UPPER TROUGH REMAINS IN CANADA...BUT WITH VARIOUS
SHORT WAVES MOVING TOWARD MN IN UPPER SWLY FLOW. AM QUITE SKEPTICAL
OF THE PHASING INDICATED ON THE GFS. ECMWF AND UKMET IN GENERAL
AGREEMENT... THOUGH SOME MINOR DISAGREEMENT RE HOW QUICKLY THE SHORT
WAVES APPROACH MN AND WI. WILL GO FOR CHC POPS BEGINNING FRIDAY AND
CONTINUING INTO SUNDAY...BUT WILL NEED TO MONITOR IN CASE SYSTEM
TRANSLATES EWD AT A FASTER CLIP.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

BINAU/KRAUSE
Hazardous weather outlook, Aug 29, 12:00 PM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 PM CDT SUN AUG 29 2004

MNZ041>043-047>050-054>058-064-065-073-300100-
BENTON-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MEEKER-MORRISON-POPE-
REDWOOD-RENVILLE-STEARNS-STEVENS-SWIFT-TODD-YELLOW MEDICINE-
100 PM CDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...
WEST CENTRAL AND SOUTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. A SMALL AREA OF SHOWERS DURING MIDDAY WILL GIVE
WAY TO PARTLY CLOUDY SKIES FOR THE REMAINDER OF THE AFTERNOON.  THE
FILTERED SUNSHINE WILL HEAT UP THE ATMOSPHERE...AND WITH A COLD
FRONT MOVING IN...A FEW STORMS WILL LIKELY BECOME SEVERE. LARGE HAIL
AND STRONG WINDS ARE POSSIBLE.  HOWEVER...THERE IS A SMALL CHANCE
THAT ONE OF THE STORMS COULD PRODUCE A TORNADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
TUESDAY NIGHT. A WARM AIRMASS IS FORECAST TO BUILD INTO THE NORTH
CENTRAL PLAINS STATES. INSTABILITY ALONG THE LEADING EDGE OF THIS
WARMER AIR IS FORECAST TO TRIGGER STORMS...AND A FEW STORMS COULD
PRODUCE STRONG WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
THIS EVENING.

WIZ015-016-025>028-300100-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK-
100 PM CDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093-WIZ014-
023-024-300100-
ANOKA-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT-FREEBORN-
GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MARTIN-MCLEOD-MILLE LACS-
NICOLLET-PIERCE-POLK-RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-ST CROIX-
STEELE-WASECA-WASHINGTON-WATONWAN-WRIGHT-
100 PM CDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
MINNESOTA AND A SMALL PART OF WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
TUESDAY NIGHT. A WARM AIRMASS IS FORECAST TO BUILD INTO THE NORTH
CENTRAL PLAINS STATES. INSTABILITY ALONG THE LEADING EDGE OF THIS
WARMER AIR IS FORECAST TO TRIGGER STORMS...AND A FEW STORMS COULD
PRODUCE STRONG WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Minneapolis radar (KMPX), 175 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 hail. Local standard time, as filed.

Tornado, Todd

When
August 29, 5:47 PM CST
Where
Todd County, 3 mi S of Clarissa
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
46.083, -94.950

An off-duty police officer witnessed a brief touchdown of a tornado near the intersection of county routes 11 and 14. No damage was reported.

Tornado, Todd

When
August 29, 6:00 PM CST
Where
Todd County, 3 mi SSE of Browerville
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
46.050, -94.850

An off-duty emergency manager witnessed a brief touchdown of a tornado 3 miles south of Browerville, 1/2 mile east of Highway 71. No damage was reported.

Hail, Todd

When
August 29, 6:00 PM CST to 6:30 PM CST
Where
Todd County, Browerville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
46.083, -94.867

The hail swath was one mile wide and went from Browerville eastward into Morrison County.

Hail, Morrison

When
August 29, 6:30 PM CST to 6:40 PM CST
Where
Morrison County, 6 mi SW of Randall
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
46.033, -94.583

The hail swath that began in Browerville in Todd County continued eastward into Morrison County. It was located as far east as 4 miles southwest of Randall, but may have continued beyond this location.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418739, 5418740, 5418741, 5418821.